Economics at your fingertips  

The performance and robustness of simple monetary policy rules in models of the Canadian economy

Denise Côté, John Kuszczak, Jean‐Paul Lam, Ying Liu and Pierre St‐Amant
Authors registered in the RePEc Author Service: Pierre St-Amant ()

Canadian Journal of Economics/Revue canadienne d'économique, 2004, vol. 37, issue 4, 978-998

Abstract: Abstract. In this paper, we evaluate seven simple monetary policy rules in a wide range of models of the Canadian economy. Our results indicate that none of the seven simple policy rules we examined is robust to model uncertainty, in that no single rule performs well in all models. In fact, our results show that the performance of some of the simple rules, particularly rules with interest rate smoothing and rules with a high coefficient on the inflation gap, can substantially deviate from that of the optimal rule and can even be unstable in some models. Furthermore, we find that “open‐economy” rules do not perform well in many models. We find that adding an exchange rate term to a simple policy rule often increases the value of the policy‐maker's loss function. Although it is not robust, we find that a simple nominal Taylor‐type rule that has a coefficient of 2 on the inflation gap and 0.5 on the output gap outperforms the other simple rules in a certain class of models. However, even in those models, the loss‐function value of this simple rule can be substantially higher than that of the optimal or base‐case rule. JEL classification: E52, E58 La performance et la robustesse des règles simples de politique monétaire dans des modèles de l'économie canadienne. Dans ce texte, les auteurs évaluent sept règles simples de politique monétaire dans un large éventail de modèles de l'économie canadienne. Les résultats indiquent qu'aucune des règles examinées n'est robuste face á la variété des modèles, i.e., qu'aucune ne réussit bien dans tous les modèles. En fait, les résultats montrent que la performance de quelques règles simples, en particulier celles qui lissent les taux d'intérêt ou qui ont un fort coefficient par rapport á l'écart inflationniste, peuvent s'éloigner de la règle optimale et même être instables dans certains modèles. De plus, on voit que les règles d'économie ouverte ne réussissent pas bien dans plusieurs modèles. On voit aussi que l'ajout du taux de change á une simple règle de politique accroît la valeur de la fonction de perte du définisseur de politique. Même si elle n'est pas robuste, il appert qu'une simple règle nominale á la Taylor (avec un coefficient de 2 par rapport á l'écart inflationniste et de 0.5 par rapport á l'écart de production) réussit mieux que les autres règles simples dans une certaine classe de modèles. Toutefois, même dans ces modèles, la valeur de la fonction de perte de cette règle simple peut être considérablement plus élevée que celle de la règle optimale de base.

Date: 2004
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (5) Track citations by RSS feed

Downloads: (external link)

Related works:
Journal Article: The performance and robustness of simple monetary policy rules in models of the Canadian economy (2004) Downloads
Working Paper: The Performance and Robustness of Simple Monetary Policy Rules in Models of the Canadian Economy (2002) Downloads
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link:

Access Statistics for this article

More articles in Canadian Journal of Economics/Revue canadienne d'économique from John Wiley & Sons
Bibliographic data for series maintained by Wiley Content Delivery ().

Page updated 2023-03-26
Handle: RePEc:wly:canjec:v:37:y:2004:i:4:p:978-998